Alert archive / New York / Flash Flood Warnings in 2013

Flash Flood Warning 42, NWS Binghamton, NY

August 28, 2013Broome County, Delaware County, New York; Wayne County, Pennsylvania

NWS Binghamton, NY issued this flash flood warning at Aug 28, 2013, 10:29 AM EDT for Broome County, Delaware County, New York; Wayne County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 28, 2013, 10:29 AM EDT (14:29 UTC)
Expired
Aug 28, 2013, 1:30 PM EDT
In force
3 hr
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Flood severity
None

Counties Broome County, NY, Delaware County, NY, Wayne County, PA

The radar

The Binghamton radar (KBGM), 56 km from the middle of the area, began a volume at 14:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 2.5 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2013-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 181 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2013-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
181 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
712 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 7:01 AM EDT, 3 hours 28 minutes earlier.

Area forecast discussion, Aug 28, 7:01 AM EDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
701 AM EDT WED AUG 28 2013

.SYNOPSIS...
WEAK UPPER LEVEL DISTURBANCES WILL BRING THE CHANCE FOR SCATTERED
SHOWERS AND THUNDERSTORMS ACROSS PORTIONS OF CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA TODAY. FAIR AND WARM WEATHER IS EXPECTED ON
THURSDAY AND FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
620 AM UPDATE...
SCT -SHRA CONTINUE ACRS PORTIONS OF THE FINGER LAKES/CNTRL SRN
TIER INTO NE PA. LCLY +RA IN SRN SENECA WHERE RDR ESTIMATES OVER
1.5 INCHES BUT AREA DRIFTING NWD AND NO PRBLMS XPCTD. ISOLD -SHRA
HAVE ALSO DVPLD IN MADISON CNTY. JUST MINOR TWEEKS IN SHORT TERM
GRIDS...MAIN ADJUSTMENT WAS TO REMOVE MENTION OF THUNDER FROM THE
MRNG PD. PREV BLO...

SCT -SHRA AND A FEW TSRA CRNTLY ACRS WRN PORTIONS OF THE FINGER
LAKES AND CNTRL SRN TIER...WITH A FEW CELLS DVLPNG OVER NE PA. A
COUPLE OF S/WV'S...BEST SEEN IN THE 700 MB WINDS...ARE NOTED EARLY
THIS MRNG. ONE IS OVER SW NY MOVG SEWD...WITH ANOTHER NEAR
GEORGIAN BAY. THE LATTER FEATURE WILL PASS THRU THIS AFTN.

ISEN FCSTS SHOW BEST UPGLIDE ASSCD WITH WAA WILL BE ACRS WRN AND
CNTRL PA THIS MRNG AS SFC LOW PRES DROPS SEWD. 00Z MDLS RUNS DVLPD
CONVECTION THIS AFTN MAINLY ACRS NE PA...BUT MDL CVRG AND POPS
LOOK SOMEWHAT OVERDONE. XPCT SHRA/TSRA TO BE SCT IN NATURE
HERE...AND WENT CHC POPS FOR THIS AFTN...WITH SLGT CHC FURTHER TO
THE N ACRS SRN NY. ANOTHER WARM DAY WITH MAXES GETTING BACK INTO
THE 80-85 RNG MOST AREAS. LINGERING SCT ACTIVITY XPCTD TO DSPT
EARLY THIS EVNG ACRS SE ZONES WITH PC TO MAINLY CLEAR SKIES TNGT.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
MAINLY FAIR WEATHER THIS PD. HIGH PRES CNTRD OVER THE CNTRL
GTLAKES WILL BUILD SEWD WITH FAIR WX FOR THU AND THU NGT. AFTER
THIS TIME MDLS DIVERGE A BIT. FCST AREA REMAINS IN NWLY FLOW ALOFT
WITH WEAK DISTURBANCES. GFS...AND TO A LESSER XTNT THE GEM...HINT
AT PSBLTY OF SCT CONVECTION ON FRI AFTN. ON FRI NGT...THE NAM AND
EURO SUGGEST POTNL FOR MCS MOVG EWD OUT OF THE GTLAKES. FOR NOW
JUST RAISED POPS TO SLGT CHC TO ACCOUNT FOR THIS. TEMPS REMAINING
ON WARM SIDE.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
345 AM WED UPDATE... LTL CHG MADE TO THE EXTENDED FCST ATTM...AS
EC/GFS PROGS CONTINUE TO SHOW A DVLPG ERN CANADIAN/NERN CONUS
TROUGH NEXT WEEK...IN BETWEEN A WRN PLAINS/ROCKIES FRONT RANGE
RIDGE...AND ANOTHER LARGE UPR RIDGE OVER THE WRN ATLANTIC. IN
GENERAL...THIS TRANSLATES TO INCREASINGLY UNSETTLED CONDS FROM
LATE IN THE WEEKEND INTO EARLY NEXT WEEK...WITH MUCH COOLER TEMPS
LIKELY ON THE WAY FROM TUE ONWARD.

AS FOR THE DAILY SENSIBLE WX...CONSIDERABLE UNCERTAINTY FOR THE
BEGINNING OF THE WEEKEND...AS SOME NWP GUIDANCE HAS BEEN
INDICATING POTENTIAL SHWR/TSTM DVLPMT ACRS PA/SRN NY BY SAT...WITH
SVRL UPR-LVL S/WVS DROPPING DOWN IN THE NW FLOW PATN ALOFT...AND A
SFC WARM FRNT SLOWLY APPROACHING FROM THE S AND W. CURRENT SCHC
POPS LOOK OK FOR NOW...CONSIDERING ALL THE NWP DISCREPANCIES.
PROSPECTS FOR SHWRS/TSTMS SHOULD INCREASE WITH TIME SUN-MON...AS
THE ABV MENTIONED WARM FRNT MOVES INTO THE FA SUN...FOLLOWED BY A
STG COLD FRNT BY LTR MON/MON NGT. LINGERING SCHC/CHC POPS IN OUR
NRN ZNS FOR TUE SEEM QUITE REASONABLE...AS WE COULD SEE SOME SORT
OF LAKE RESPONSE...DEPENDING ON JUST HOW COOL/MOIST THE INCOMING
AMS IS BY THAT TIME.

FAIRLY WARM TEMPS SAT-MON (HIGHS FROM THE UPR 70S-MID
80S)...SHOULD TREND DOWNWARD STARING TUE (MAX TEMPS LWRG TO THE
60S AND LWR 70S).

PREV DISC... 225 PM UPDATE... MED RANGE MODELS CONSISTENTLY
INDICATING THAT WRN RIDGE BCMS SQUASHED OVR THE FRONT RANGE OF THE
ROCKIES FOR THE WEEKEND. THIS WL LEAD TO TROFFING ACRS THE EAST
COAST TAKING OVR. BY 12Z SUNDAY, 12Z GFS AND 00Z EURO INDICATE
TROF DIGGING INTO ONTARIO PROVINCE WITH 590 RIDGE CNTRD NEAR THE
4-CORNERS REGION. SOME UNDULATIONS WITH THIS TROF OCCUR LATE IN
EXTNDD WITH AN ULTIMATE PLACEMENT OF H5 LOW ACRS NERN QUEBEC BY
12Z TUESDAY.

AT THE SFC, MED RANGE MODELS BRINGING SFC LOW THRU ERN CANADIAN
PROVINCES ON SUNDAY WITH CDFNT EXTENDING BACK THRU THE UPPER
MIDWEST AND WM FRONTAL BNDRY THRU THE MID-ATLANTIC. THUS HV SHOWN
A SLOW INCRS IN POPS FM THE SOUTH SAT NGT INTO SUNDAY WITH MAX
CVRG (I.E. 50 POPS) AHD OF FRONTAL BNDRY IN TSTMS ON MONDAY AFTN.
LATEST GFS IS ABOUT 6 HOURS SLOWER THAN 00Z EC AND WL TREND TWD
SLOWER GFS AS MAJORITY OF GFS ENSEMBLES ALSO INDICATE THIS SLOWER
PROGRESS.

CAA EXPECTED TO FOLLOW BHND FRONTAL BNDRY ON MONDAY WITH H8 TEMPS
DROPPING TO NR +5C ON TUESDAY. HV STARTED TREND DOWN ON MAX TEMPS
WITH HIGHS ONLY EXPECTED TO BE IN THE U60S BY MID-WEEK. WL
CONTINUE WITH PERSISTENT OF SLGT CHC/CHC POPS FOR END OF THE PD
WITH LK EFFECT RESPONSE EXPECTED.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
12Z WED UPDATE... A BKN BAND OF SHWRS/ISOLD THUNDER CONTINUES TO
DRIFT VERY SLOWLY EWD THIS MRNG INTO CNY/NE PA. OVERALL...WE
EXPECT THIS ACTIVITY TO EXHIBIT A WEAKENING TREND BY LATE
MRNG/EARLY AFTN...AS DRIER AIR STARTS TO FUNNEL DOWN FROM THE NE.
IN THE MEANTIME...THOUGH...IF ANY OF THESE CELLS DRIFT OVER A
TERMINAL SITE...THEY COULD EASILY PRODUCE AT LEAST BRIEF
RESTRICTIONS. THUS...FOR NOW...WE'VE INDICATED THE POTENTIAL FOR
MVFR CONDS THIS MRNG AT KELM/KITH/KBGM/KAVP. WE'VE OPTED NOT TO
INCLUDE ANY TSRA ATTM...WITH LIMITED LIGHTNING ACTIVITY NOTED THUS
FAR. TSRA CAN BE INSERTED FOR INDIVIDUAL SITES AND SMALLER TIME
WINDOWS...ON AN AS-NEEDED BASIS.

BY MID TO LATE AFTN...WE SHOULD BEGIN TO SEE IMPROVEMENT WITH THE ABV
MENTIONED DRIER N TO NELY FLOW...SO VFR WAS INDICATED AREA-WIDE BY
18-21Z.

TNT...WITH DRIER AIR CONTINUING TO MOVE IN...MOSTLY SKC ARE
EXPECTED. THE DEGREES OF BOTH LOW-LVL DRY ADVECTION...AND A
BREEZE NEAR THE SFC...ARE EXPECTED CUT DOWN ON FOG DVLPMT
OVERNIGHT INTO EARLY THU. THERE IS STILL SOME POTENTIAL FOR
RADIATION FOG TWDS DAYBREAK AT KELM...AND WE'VE INTRODUCED MVFR
RESTRICTIONS ARND 09Z.

OUTLOOK...

THU...AFTER PSBL EARLY AM RESTRICTIONS IN FOG AT KELM...VFR.

FRI THROUGH SUNDAY...MAINLY VFR. LATE NGT/EARLY AM FOG
PSBL...PRIMARILY AT KELM.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...MLJ/PVN
AVIATION...MLJ/RRM
Hazardous weather outlook, Aug 28, 3:38 AM EDT, 6 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
338 AM EDT WED AUG 28 2013

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-290745-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
338 AM EDT WED AUG 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 10:05 AM EDTAreal Flood AdvisoryBGMBroome, Delaware3 hr
Aug 28, 3:54 PM EDTAreal Flood AdvisoryBGMDelaware3 hr
Aug 28, 5:31 PM EDTSpecial Weather StatementBGMDelaware29 min
Aug 28, 6:07 PM EDTSpecial Weather StatementBGMBroome38 min
Aug 28, 6:47 PM EDTAreal Flood AdvisoryBGMBroome3 hr
Aug 28, 7:45 PM EDTSpecial Weather StatementBGMBradford45 min

Nearby

Flash Flood Warnings in New York, 2013Flash Flood Warnings in Pennsylvania, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.